Oklahoma, 2014

Hail and Damaging Winds in Oklahoma, April 23, 2014

April 23, 2014 · NWS OUN · 10 events in 6 counties and zones

A sharpening dryline served as the focus for thunderstorm development during the late afternoon and evening hours. Storms slowly moved eastward from the Texas Panhandle into western Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A sharpening dryline served as the focus for thunderstorm development during the late afternoon and evening hours. Storms slowly moved eastward from the Texas Panhandle into western Oklahoma. Several reports of damaging winds and large hail were received with this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 2:09 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 23, 2:09 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
309 PM CDT WED APR 23 2014

.DISCUSSION...
BUSY FORECAST THROUGH THIS WEEKEND...WITH SEVERE STORMS LIKELY
TODAY/TONIGHT...SATURDAY...AND PERHAPS SUNDAY.

DRYLINE IS CURRENTLY LOCATED EAST OF AMARILLO SOUTHWARD TO NEAR
BIG SPRING TX. CU FIELD BECOMING MORE ENHANCED NEAR SNYDER TX
NOW...AND EXPECT INITIAL DEEP CONVECTION THERE WHERE CURRENT
MESO ANALYSIS INDICATES HIGHEST INSTABILITY AND LOWEST CIN ALONG
THE DRYLINE. ADDITIONAL CU CAN BE SEEN JUST EAST AND NE OF AMA AS
WELL. WILL KEEP THIS DISCUSSION SHORT SINCE AT LEAST A SEVERE
WATCH WILL LIKELY BE ISSUED VERY SOON FOR WESTERN OK/N TX. MAIN
THREAT (LARGE HAIL NEAR TENNIS BALLS AND DAMAGING WINDS OVER 70
MPH) WILL REMAIN THERE THROUGH THE EARLY EVENING AND THEN PERHAPS
SHIFT EASTWARD INTO CENTRAL OK DURING THE LATE EVENING HOURS
(SMALLER HAIL BUT STILL A DAMAGING WIND THREAT). POPS SHOULD
QUICKLY DECREASE EARLY TOMORROW MORNING AS COLD FRONT PUSHES
THROUGH THE AREA. EXPECT SOME FAIRLY STRONG WINDS (25 TO 35 MPH)
BEHIND THE FRONT SO AN ADVISORY MAY EVENTUALLY BE NEEDED.

NOT MUCH GOING ON BY THURSDAY AFTERNOON/EVE AS WINDS BEGIN TO
DECREASE WITH ONSET OF SFC HIGH. BY FRIDAY AFTERNOON/EVE ANOTHER LEE
LOW WILL DEVELOP NEAR SE CO AND MOISTURE WILL START TO RETURN
UNDER THE INFLUENCE OF SSE FLOW. DIFFUSE DRYLINE MAY SETUP ALONG
TX PANHANDLE/OK BORDER...BUT WILL LEAVE ANY MENTION OF THUNDER OUT
FOR NOW AS SHORTWAVE RIDGING MOVES OVERHEAD. LOW POPS MAY NEED TO
BE INTRODUCED NEAR SW OK/W N TX WHERE CAP MAY ERODE AND ENOUGH
SFC CONVERGENCE COULD PROVIDE LIFT FOR A COUPLE OF STORMS TO
DEVELOP. BY SATURDAY MORNING A POTENT UPPER TROUGH WILL MOVE INTO
THE SOCAL REGION...AND THEN TO NEAR OR JUST WEST OF THE 4 CORNERS
BY 00Z SUN. EXPECT SFC DEWPOINTS TO MAKE IT INTO THE LOW TO MID
60S AHEAD OF THIS FEATURE LATE SAT AFTERNOON. RAPID HEIGHT FALLS
THROUGH SATURDAY EVENING...PLENTY OF INSTABILITY...AND SUFFICIENT
DEEP LAYER SHEAR WILL LIKELY RESULT IN A MORE SIGNIFICANT SEVERE
WX THREAT ALONG AND WEST OF I35. THE THREAT WILL THEN SHIFT
EASTWARD SUNDAY AFTERNOON AND EVENING WITH THE CLOSED LOW WITH
MOST OF THE COVERAGE JUST EAST OF OUR FA. HOWEVER...WILL KEEP CHC
POPS IN FOR THE EASTERN ZONES SUNDAY AS THE ECMWF AND GEMNH
SOLUTIONS ARE SLOWER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  78  52  84 /  60  10   0   0
HOBART OK         59  80  50  86 /  60   0   0  10
WICHITA FALLS TX  64  82  54  86 /  50  10   0   0
GAGE OK           55  76  49  86 /  40   0   0  10
PONCA CITY OK     62  78  50  85 /  60  20   0   0
DURANT OK         65  80  54  83 /  40  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/03
Hazardous weather outlook, Apr 23, 10:40 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CDT WED APR 23 2014

OKZ004>048-050>052-TXZ083>090-241645-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1140 AM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PORTIONS OF WESTERN AND CENTRAL OKLAHOMA... AND ALL OF WESTERN
NORTH TEXAS.

LOCATION...
THE MOST LIKELY AREA FOR SEVERE STORMS IS WEST OF A LINE FROM
SHAWNEE AND SULPHUR... TO MARIETTA OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO 1 AM.

IMPACTS...
THE PRIMARY HAZARDS WILL BE DAMAGING HAIL TO THE SIZE OF GOLF
BALLS OR LARGER AND STRAIGHT-LINE WIND GUSTS UP TO 80 MPH.

DISCUSSION...
A FEW SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A MID-
LEVEL DISTURBANCE WILL AFFECT PARTS OF WESTERN OKLAHOMA THIS
AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE.

MEANWHILE... AN UPPER LEVEL TROUGH WILL APPROACH AND MOVE ACROSS
THE REGION TODAY AND TONIGHT. A DRYLINE IS THEN EXPECTED TO
DEVELOP IN THE EASTERN OKLAHOMA AND TEXAS PANHANDLES LATER THIS
AFTERNOON. THUNDERSTORMS WILL LIKELY INITIATE NEAR THE DRYLINE AND
MOVE EAST INTO WESTERN PORTIONS OF OKLAHOMA AND WESTERN NORTH
TEXAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE STORMS
INITIALLY COULD BE DISCRETE AS THEY APPROACH THE AREA BUT ARE
EXPECTED TO CONGEAL INTO A SQUALL LINE WHICH WILL CONTINUE TO MOVE
EAST ACROSS THE AREA THIS EVENING AND OVERNIGHT. SOME OF THESE
STORMS WILL LIKELY BECOME SEVERE DUE TO MODERATE INSTABILITY AND
STRONG WIND SHEAR. LARGE HAIL UP TO THE SIZE OF GOLF BALLS OR
LARGER AND WIND GUSTS TO 65 MPH WILL BE THE MAIN CONCERN WITH THE
INITIAL DISCRETE STORMS. THE MAIN CONCERNS WILL THEN SHIFT TO
DAMAGING STRAIGHT LINE WINDS OF UP TO 80 MPH AND HAIL TO THE SIZE
OF HALF DOLLARS WITH THE SQUALL LINE LATER THIS EVENING AND
OVERNIGHT. THUNDERSTORMS WILL LIKELY CONTINUE INTO THURSDAY
MORNING BUT THE SEVERE POTENTIAL WILL DIMINISH AFTER 1 AM.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS FROM 4 PM
TO 1 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS... SEVERE STORMS ARE EXPECTED SATURDAY AND SUNDAY
WHEN A LARGE STORM SYSTEM APPROACHES THE SOUTHERN PLAINS. THOSE WHO
ARE PLANNING OR PARTICIPATING IN OUTDOOR ACTIVITIES IN THE WEEKEND
NEED TO PAY PARTICULARLY CLOSE ATTENTION TO WEATHER FORECASTS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Apr 23, 3:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT WED APR 23 2014

TXZ084-087-232215-
FOARD TX-KNOX TX-
445 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FOARD AND
NORTHWESTERN KNOX COUNTIES UNTIL 515 PM CDT...

AT 442 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES
WEST OF TRUSCOTT... MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3403 9982 3405 9978 3386 9965 3381 9962
      3368 9999 3383 10000 3384 10005 3388 10005
TIME...MOT...LOC 2142Z 239DEG 29KT 3377 10005

JP

The radar

The Altus AFB radar (KFDR), 110 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Harmon

When
April 23, 4:15 PM CST
Where
Harmon County, 6.62 mi NNW of Vinson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.990, -99.900

Hail, Beckham

When
April 23, 4:20 PM CST
Where
Beckham County, 6.91 mi S of Erick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.110, -99.870

Hail, Harmon

When
April 23, 5:40 PM CST
Where
Harmon County, 6.22 mi S of Hollis
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.600, -99.920

Thunderstorm Wind, Beckham

When
April 23, 5:40 PM CST
Where
Beckham County, Retrop
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.160, -99.360

Thunderstorm Wind, Washita

When
April 23, 6:20 PM CST
Where
Washita County, 3.95 mi SW of Rocky
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.120, -99.110

Storm spotter estimated 80 mph wind gusts. Some minor tree damage was reported.

Thunderstorm Wind, Washita

When
April 23, 6:31 PM CST
Where
Washita County, 0.69 mi N of Rocky
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.170, -99.060

Severe wind gusts downed several power poles.

Hail, Kiowa

When
April 23, 8:14 PM CST
Where
Kiowa County, 4.84 mi S of Gotebo
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.000, -98.870

Thunderstorm Wind, Alfalfa

When
April 23, 8:15 PM CST
Where
Alfalfa County, 0.89 mi SW of Cherokee
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.740, -98.360

Thunderstorm Wind, Payne

When
April 23, 9:30 PM CST
Where
Payne County, Perkins
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.980, -97.030

Minor tree damage along with some light structural damage to a home.

Thunderstorm Wind, Payne

When
April 23, 10:45 PM CST
Where
Payne County, Ripley
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.020, -96.900

Sporadic structural damage occurred. Two homes sustained roof damage and a trampoline and playground equipment were completely destroyed. Several trees and large tree limbs were also downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510253, 510254, 510255, 510259, 510257, 510258, 510256, 510260, 510261, 510262.